Skin Therapy Letter HOME
Written for dermatologists by dermatologists. Indexed by the US National Library of Medicine.
Skin Information
NETWORK
Skin Therapy Letter About STL Subscribe Today SkinCareGuide Network Site Map
CUSTOM DERMATOLOGY SEARCH:
Loading

Derm News: 2006(13)

National report - Two recent studies regarding isotretinoin risks

Dermatologic Therapy
Jean-Paul Ortonne

Two recent studies regarding isotretinoin risks confirm what dermatologists have long known - that the drug can transiently raise cholesterol levels and perhaps aggravate inflammatory bowel disease (IBD).

However, dermatologists express concern that lay press portrayals of these studies have raised needless alarm.

In one study, researchers analyzed the likelihood of a causal connection between isotretinoin and IBD in 85 cases culled from MedWatch and found a stronger-than-expected association. Specifically, researchers concluded that in 68 percent of reported cases, isotretinoin could be considered a "probable" cause of patients' IBD; in 5 percent, a "highly probable" cause (Reddy D, et al. Am J Gastroenterol. 2006;101:1569-1573)."

Likewise, authors of the second study conclude the incidence of abnormally high serum lipid levels during isotretinoin treatment may be greater than previously estimated (Zane LT et al. Arch Dermatol. 2006;142:1016-1022). More precisely, among more than 10,000 patients who began treatment between 1995 and 2002 with normal serum lipids and liver function, researchers noted the following cumulative incidence rates of new abnormalities: triglyceride level, 44 percent; total cholesterol, 31 percent; transaminase, 11 percent.

"This was a rather reassuring message to my fellow dermatologists about how rare severe abnormalities are, how generally mild most abnormalities are and how reversible nearly all these abnormalities are" for patients taking isotretinoin, says Lee T. Zane, M.D., assistant professor of clinical dermatology, University of California, San Francisco.

However, he says the study's conclusions were "misrepresented in many ways by the lay press into a more alarmist message to the public." As a study of incidence, he explains, it had to include the statement that the rate of abnormalities may be higher than previously reported. "That isn't necessarily the primary message," Dr. Zane says, "but that's the one the lay press hung their hat on."

Although colleagues who read the report pre-publication found it reassuring, he says, "I got some angry e-mails from other dermatologists who thought I was compounding the problems isotretinoin already faces because they didn't read the article or read it with a vision that was colored by the media."

Isotretinoin bashing

"I'm afraid this is all part of the isotretinoin bashing we've seen occurring recently," says Sandra I. Read, M.D., a dermatologist in private practice in Washington, D.C., who reviewed the lipid study for the American Academy of Dermatology (AAD). Dr. Read says that after reading alarmist media portrayals, "The concern that patients will raise is, 'Am I now at increased risk for a heart attack?'" as a result of taking isotretinoin.

"The answer is, absolutely not. I wish the media would portray this from a more balanced viewpoint," she says.

"It's important to recognize that we didn't look at clinical outcomes - we only looked at laboratory abnormalities," Dr. Zane says. In this regard, he says the research showed that there is probably very little clinical utility in performing some tests that some doctors do automatically, such as white blood cell, platelet and hemoglobin counts, when abnormalities in these tests occur so rarely.

"The reason why we did this study initially was because many dermatologists were swayed or perhaps scared into routinely checking laboratory tests" by rare reports of adverse events such as pancreatitis and hepatotoxicity, he adds.


    Back to Current Volume:   Dermatology News 2006


The Derm News service provided by the Editorial Consultants of Skin Therapy Letter© and its founding editor Dr. Stuart Maddin.